John, this is it

Climate Change as a Door of Awakening – A Day of Mindfulness

We would like to offer this treasure freely for everyone to benefit.  The material and facilitator’s guide for this Day of Mindfulness was put together by Order of Interbeing Dharma Teacher John Bell in 2015. Please use it for a Day with friends or  your local Sangha. If you use the material, it would be great to hear about your experiences through the comment section to this post.

“Climate Change as a Door of Awakening” is a day-long mindfulness retreat.

It has three goals:

  • to touch our love for the earth,
  • feel some of our feelings about her suffering,
  • and consider some things we might do to offer help and healing.

This facilitator’s guide includes guided meditations, interactive exercises, videos, and small group work. The hyperlinks connect to the resources. Most people who have attended this day of mindfulness have left feeling inspired, renewed, and more empowered. And since Thich Nhat Hanh, the Pope, and the Earth have all pointed us to the centrality of climate change, some mindful attention on it seems timely.

Materials: jambox or other music player, music, poems, song sheets, handouts, candle,
matches, bell, cushions, computer, LCD project, screen, extension cord, power point slide
shows and videos. Download, review, test, and cue all slide shows and videos ahead of time.

9:15 Arriving. As people arrive, this slide show of scenes of natural beauty can be showing.
Quiet meditative music can also be used. (Slide show runs in a continuous loop.)

9:30 Welcome & Introductions. 15 min
– Welcome and thank you for coming; facilitator’s self-intro, if needed
– Milling exercise. If space allows, ask group to stand, group up and begin walking
slowly and mindfulness, in random order:

First, in silence, greeting each other with eyes only
Next, continue slowly milling but shaking hands or bowing, introducing yourselves briefly
Finally, get into groups of 4-5: each person introduces self and shares about
“why I came today to a retreat about climate change?”

Come back to whole group circle.
(If space doesn’t allow for milling, retreatants can be asked to turn to a person near
 instead of the milling them and share about why they came today.)

Note: if the group is mostly experienced practitioners,exercise, facilitator might consider beginning with Deep Relaxation, inviting them to get comfortable on the floor, as they arrive. In keeping with the theme of the day, facilitator might use songs and poems that are related to the beauties of the earth.

10:00 Framing the day: 15 min

 Examples of possible brief opening comments by facilitator to set stage…
– You know why each of us has come today: Our beloved world is hurting; groaning under weigh of climate change, wealth inequity, population growth; war, poverty, and immense suffering
– We have deep feelings: love & gratitude; despair & powerlessness; fear & anger
– We know there is something deeply wrong but collectively we’re not acting
– Thay said that civilization may collapse in 100 yrs. Not acting because we’re paying
– Healing of ourselves and healing of the earth go hand in hand.
– Today…through guided meditations, interactive exercises, videos, and small groups…
attention to own suffering; touch our love for the earth; feeling some of our feelings about her suffering, and consider some things we are or might do to offer help and healing.

10:15 Sitting Meditation. Guided, readings related to the earth 15 min
Possible readings (find words from Thay here)

10:30 Beginning Anew with the Earth 45 min
See full description here. Done in pairs, taking turns: expressing gratitude to Mother
Earth; sharing beneficial regrets; making amends. Followed by whole group sharing.

11:15 Dharma talk & Questions 45 min
John Bell’s talk here, as an example: “Climate Change as a Door of Awakening”“Climate Change as a Door of Awakening”

12:00 Mindful lunch in silence 40 min

12:40 Singing & Movement 5-10 min

1:00 Endangered Friends: 30 min
Intro: Some years ago Joanna Macy wrote a poem called “The Bestiary”, an ode
to creatures on the endangered species list. This automated slide show has photos of 
each of them. Best to view in silence for the purpose of touching our feelings about the
potential loss of 50% of species by 2100, according to the World Wildlife Fund.

– Retreatants find a partner, hold hands if comfortable, watch slide show (here) (9’)
– Pairs share, taking equal time turn—“what came up for you as you watched?” (5’ ea
– Regroup for large group sharing, in dharma sharing format. (10’)

1:30 Sitting meditation 15 min

2:00 Stretch 15 min

2:15 Headlines from the Future
Introductory comments, something along these lines: “Dear friends, so far today we have dipped into our love for the earth, touched some of our heartbreak for what is happening on the planet. Now we are about to turn to towards mindful action. We begin with a one minute video. Please enjoy.”x 2); (Facilitator keeps time and signals switching by inviting a bell.)

This is a one minute video of imaginary headlines of hope, which can be used to set up the next session on “Mindful Action” session. People love this video. It is so short and uplifting that it can be shown a second time.

2:20 Mindful Action. 25 min
Sharing about what are we are doing, can do, or aspire to do to respond to the Climate Emergency. For example:
Sharing in whole group: personal practices; organizations we’re involved in, locally
– If desired, can explore the connections between our practice, climate change, racial
– Distribute and briefly explain the resources that are available (e.g., “Partial Map of and beyond
equity, economic justice the Movement”, “Earth Peace Treaty”, and “Climate Change Resources”, plus  whatever else facilitator or others bring to share. . An excellent summary of this is Ven. Bhikkhu Bodhi’s “Buddhist Diagnosis of Climate Change” here.

2:45 Dharma sharing groups of 5-6: “Whatever has arisen during the day” 45 min

3:30 Sitting Meditation. 15 min

3:45 Closing comments. 15 min

4:00 Bell & Closing Gatha

Here is the link to the folder with all the documents needed for the Day of Mindfulness, including the facilitator’s guide.

*John Bell  lives in the Boston area and practices with the Mountain Bell Sangha. He developed this retreat format and facilitator’s guide as a contribution to the work of the Earth Holders Sangha, a virtual community of practitioners in the Plum Village tradition (www.earthholdersangha.org; and www.earthholder.org). He has offered this day of mindfulness for sanghas in the greater New England region. He hopes this retreat format and facilitator’s guide encourages people concerned about climate change to organize similar days of mindfulness on this topic, incorporating as much of this facilitator’s guide as needed. He might be available to offer this retreat in your area, depending on costs and carbon footprint. He is happy to answer questions
about using this guide: send an email.